Thunderstorm Wind, Buchanan
- When
- August 4, 6:20 PM EST
- Where
- Buchanan County, Vansant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.230, -82.100
Large branches were broken.
A thunderstorm complex formed in Ohio and intensified in southern West Virginia. This complex reached Virginia during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A thunderstorm complex formed in Ohio and intensified in southern West Virginia. This complex reached Virginia during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 1:55 PM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 255 PM EDT WED AUG 4 2010 .SYNOPSIS... UPPER LEVEL DISTURBANCES AND THEN AN APPROACHING COLD FRONT WILL BRING UNSETTLED WEATHER INTO THURSDAY WITH SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW FOR FRIDAY AND THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... SECOND FORWARD PROPAGATING MCS OF THE DAY MVG ACROSS CENTRAL OH WILL SLIDE SOUTHWARD ACROSS CENTRAL WV FOR THE AFTERNOON AND EVENING HOURS. THIS SYSTEM SHOULD HOLD TOGETHER WITH CONTINUED DEVELOPMENT TOWARD THE SOUTH...AS MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE. CARRIED HIGH POPS FOR MCS AS IT TRACKS ACROSS THE FORECAST AREA THIS EVENING. EXPECT TONIGHT TO BE A WARM...MUGGY NIGHT. WILL NOT RULE OUT SCATTERED NOCTURNAL STORMS IN THIS AIRMASS...BUT DO NOT SEE MODEL AGREEMENT ON FEATURES TO ORGANIZE THE STORMS. GOING ON THE WARM SIDE OF GUIDANCE. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... EXITING COLD FRONT IS THE MAIN STORY THROUGH THE SHORT TERM. CURRENTLY HAVE THE BOUNDARY COMPLETELY EXITING THE SOUTHERN PORTION OF CWA BY MIDDAY FRI. HAVE PUSHED BACK TIMING A BIT TO INCORPORATE SLOWER SREF. SREF HAS GENERALLY BEEN SLOWER THAN THE NAM IN BRINGING DRIER AIRMASS IN BEHIND THE FRONT...AND TIMING OF THE 12Z NAM APPEARS TO BE NEARING THIS SOLUTION. ALTHOUGH MUCH OF THE PRECIPITATION IS EXPECTED TO BE CONCENTRATED AT OR NEAR THE FRONTAL BOUNDARY...KEPT SLIGHT CHANCE POPS IN BEHIND THE FRONT FOR THURS NIGHT INTO FRI MORNING. CERTAINLY NO COPIOUS MOISTURE WILL BE PRESENT IN THE POST FRONTAL ENVIRONMENT...BUT THERE MAYBE ENOUGH TO SPARK SOME WIDELY SCATTERED SHOWERS. COOLING AND DRYING WILL BE THE TREND HEADING INTO THE WEEKEND. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... STICKING WITH THE THEME OF DRY WEATHER IN THE EXTENDED. A SURFACE HIGH DRIFTS OVER OUR CWA FRI THROUGH SUN...AND WITH THE LOWERED DEWPOINTS EXPECTED...IT WILL BE A BEAUTIFUL AUGUST WEEKEND. EXPECTING TEMPS TO WARM BACK UP INTO THE 90S FOR THE START OF THE WORK WEEK AS THE 500MB RIDGE NOSES IN FROM THE SOUTHWEST AND THE HEAT CORE MOVES CLOSER. NEXT SYSTEM APPROACHES MIDDLE TO LATE NEXT WEEK...BUT WITH THIS BEING DAY 6-7...DON'T FEEL CONFIDENT ENOUGH IN GUIDANCE TO GO ANYTHING MORE THAN SLIGHT CHANCE. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... 18Z WEDNESDAY THRU 18Z THURSDAY... CONVECTIVE COMPLEX WITH OUTFLOW BOUNDARIES TO SWEEP ACROSS MAINLY THE NORTHERN TIER OF THE FORECAST AREA THIS AFTERNOON. EXPECT AREAS OF IFR AND GUSTY WINDS INVOF OF CONVECTION. AFTER 00Z...GENERALLY BECOMING MVFR IN HAZE AND FOG...WITH CONVECTION INCREASING OVER OUR FAR NORTHWEST OHIO ZONES AFTER 06Z AS COLD FRONT VERY SLOWLY APPROACHES FORM THE WEST. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: MEDIUM CONFIDENCE IN CONDITIONS LOWERING TO IFR IN PRECIPITATION LATE AFTERNOON AND TONIGHT IN AREAS OF CONVECTION. ALTERNATE SCENARIOS: TIMING AND EXTENT OF AFTERNOON CONVECTION MAY BE MORE WIDESPREAD IF AN UPPER DISTURBANCE MOVES OVER LEFT OVER BOUNDARIES. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H M M M H H H M M HTS CONSISTENCY H H H M M M H H H H M M BKW CONSISTENCY H H H H H M M M H H H H EKN CONSISTENCY H H M M H H M M H H M M PKB CONSISTENCY H H H M M M M H H H M M CKB CONSISTENCY H H H H H M M M H H M M AFTER 18Z THURSDAY... IFR POSSIBLE IN CONVECTION THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/TAX NEAR TERM...KMC SHORT TERM...TAX LONG TERM...TAX AVIATION...KMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 627 PM EDT WED AUG 4 2010 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>028-033>040- 046-047-052230- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 627 PM EDT WED AUG 4 2010 ...SEVERE THUNDERSTORM WATCH 567 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-075-076-083>086-WVZ007>011-016>020-029>032-052230- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- GILMER-LEWIS-HARRISON-TAYLOR- 627 PM EDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
649 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG ELEANOR 38.54N 81.93W
08/04/2010 PUTNAM WV LAW ENFORCEMENT
TRANSFORMER BLOWN AND POWER OUT.
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
650 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG TEAYS VALLEY 38.45N 81.93W
08/04/2010 PUTNAM WV LAW ENFORCEMENT
TREES ON POWER LINES AND POWER OUT.
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
651 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 2 S POCA 38.45N 81.81W
08/04/2010 PUTNAM WV LAW ENFORCEMENT
TREES AND POWER LINES DOWN ON WOODLAND DR.
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
659 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG WOODVILLE 38.16N 81.89W
08/04/2010 LINCOLN WV LAW ENFORCEMENT
TREES DOWN ON LINES.
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
705 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG MADISON 38.06N 81.80W
08/04/2010 BOONE WV LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN TOWN.
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
706 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG MADISON 38.06N 81.80W
08/04/2010 BOONE WV LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN W. MADISON.
&&
ARBThe Jackson,KY radar (KJKL), 114 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
2 thunderstorm wind. Local standard time, as filed.
Large branches were broken.
Trees fell onto power lines, resulting in electric outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246922, 246925.